Metformin making me sick and late period
4 Replies
moira - September 9

just a few weeks ago I found out that I have PCOS and my dr. perscribed metformin. I can;t seem to eat anything that does not go straight thru me. Anyone have any suggestions as to what I can do to slow this down?

Also I had "regular periods" well regular for me (38 days) and now I am later than I have ever been. could the medication be causing that?


trying4number1 - September 9

As far as I know Metformin usually aides in regulating cycles not making them irregular, so maybe check with your md about that part.
As far as the side effects Im so sorry. I hear that taking itat night and on a full stomach helps some. I had no side effects with my 500mg twice a day, however now that Im upped to 850mg twice a day I have some bouts of running to the bathroom. I have started taking one anti diahreah (sp?) pill not long after my metformin and that has seemed to help TONS.


HeatherMak - September 10


Sorry to hear about your side effects from the metformin. Though, trying4number1 was right - metformin usually regulates your cycle. Could be that you've not been on it long enough, or you're not on enough. Be SURE to talk to your doctor about this - your PCOS will wreak havoc on your body if you don't get it in order.

There are other meds out there that won't affect your bowels so badly that are in the metformin family. Fortamet is one, but it's a brand and your insurance might not like it, so look into it. Metformin did the same thing to me but it has stopped with the Fortamet...BTW...I'm on the highest dosage allowed and Fortamet is the third medication I've tried to eliminate the diarrhea.

Also, ask your doctor about Colestid. It's an anti-diarrhea medication that truly helps so very much. I could not have survived without it.

I'm sorry you're having these is NO fun. But, there is help so you do NOT have to suffer in agony and silence! Just be sure to talk to your prescribing doctor and tell him/her YOU NEED HELP!!!

Baby dust!!!



moira - September 11

i finaly got my cycle today. I think it was delayed due to stress (finding out I have PCOS, Family vacation and such) the intestional discomfort has subsided for the moment, however I bump up my dose one last time today... I figured out for the time bieng that I have to resort to my old diet that I had when I had my gall bladder removed. Protein and complex carbohydrates. Fruits and veggies will be introduced back one at a time after I am on the full dose for a few weeks.

Ladies thanks for your insight. I am still new to all of this and a bit scared. I have to call the dr. today and schedule some test since I started AF today and get my tubes checked?


HeatherMak - September 11

Whew!! You've got a lot going on, and this IS all a bit scary, so you're in the right place! These forums are great sources of help, inspiration, experience, strength and keep coming back.

Keep us posted!!




You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?  
New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Ask a Question